Drug-Induced Hypersensitivity Syndrome due to Carbamazepine Associated with Reactivation of Human Herpesvirus 7Hara H. · Kobayashi M. · Yokoyama A. · Tochigi M. · Matsunaga A. · Shimizu H. · Goshima J. · Suzuki H.
Department of Dermatology, Nihon University School of Medicine, Tokyo, Japan
Do you have an account?
- Rent for 48h to view
- Buy Cloud Access for unlimited viewing via different devices
- Synchronizing in the ReadCube Cloud
- Printing and saving restrictions apply
Rental: USD 8.50
Cloud: USD 20.00
Article / Publication Details
We report a 63-year-old Japanese man with epilepsy who developed skin eruptions, liver dysfunction, high fever, leukocytosis and atypical lymphocytosis 4 weeks after he had started taking carbamazepine. Titers of human herpesvirus 7 (HHV-7)-specific IgG antibodies were significantly increased and HHV-7 DNA was detected in his serum by polymerase chain reaction. These findings suggested that reactivation of HHV-7 could contribute to the development of drug-induced hypersensitivity syndrome.
© 2005 S. Karger AG, Basel
- Tas S, Simonart T: Management of drug rash with eosinophilia and systemic symptoms (DRESS): An update. Dermatology 2003;206:353–356.
- Tohyama M, Yahata Y, Yasukawa M, Inagi R, Urano Y, Yamanishi K, Hashimoto K: Severe hypersensitivity syndrome due to sulfasalazine associated with reactivation of human herpesvirus 6. Arch Dermatol 1998;134:1113–1117.
- Suzuki Y, Inagi R, Aono T, Yamanishi K, Shiohara T: Human herpesvirus 6 infection as a risk factor for the development of severe drug-induced hypersensitivity syndrome. Arch Dermatol 1998;134:1108–1112.
- Zeller A, Schaub N, Steffen I, Battegay E, Hirsch HH, Bircher AJ: Drug hypersensitivity syndrome to carbamazepine and human herpes virus 6 infection: Case report and literature review. Infection 2003;31:254–256.
- Aihara M, Sugita Y, Takahashi S, et al: Anticonvulsant hypersensitivity syndrome associated with reactivation of cytomegalovirus. Br J Dermatol 2001;144:1231–1234.
- Descamps V, Mahe E, Houhou N, Abramowits L, Rosenberg F, Ranger-Rogez S, Crickx B: Drug-induced hypersensitivity syndrome associated with Epstein-Barr virus infection. Br J Dermatol 2003;148:1032–1034.
- Frenkel N, Schirmer EC, Wyatt LS, Katsafanas G, Roffman E, Danovich R, June CH: Isolation of a new herpesvirus from human CD4+ T cells. Proc Natl Acad Sci USA 1990;87:748–752.
- Yamanishi K, Okuno T, Shiraki K, et al: Identification of human herpesvirus 6 as a causal agent for exanthem subitum. Lancet 1988;i:1065–1067.
- Wyatt LS, Rodriguez WJ, Balachandran N, et al: Human herpesvirus 7: Antigenic properties and prevalence in children and adults. J Virol 1991;65:6260–6265.
- Berneman ZN, Dharam VA, Ge L, et al: Human herpesvirus 7 is a T-lymphotropic virus and is related to, but significantly different from, human herpesvirus 6 and human cytomegalovirus. Proc Natl Acad Sci USA 1992;89:10552–10556.
- Tanaka K, Kondo T, Torigoe S, Okada S, Mukai T, Yamanishi K: Human herpesvirus 7: Another causal agent for roseola (exanthem subitum). J Pediatr 1994;125:1–5.
- Katsafanas GC, Schirmae EC, Wyatt LS, Frenkel N: In vitro activation of human herpesvirses 6 and 7 from latency. Proc Natl Acad Sci USA 1996;93:9788–9792.
- Le Cleach L, Fillet AM, Agut H, Chosidow O: Human herpesviruses 6 and 7: New roles yet to be discovered. Arch Dermatol 1998;134:1155–1157.
Article / Publication Details
Copyright / Drug Dosage / DisclaimerCopyright: All rights reserved. No part of this publication may be translated into other languages, reproduced or utilized in any form or by any means, electronic or mechanical, including photocopying, recording, microcopying, or by any information storage and retrieval system, without permission in writing from the publisher.
Drug Dosage: The authors and the publisher have exerted every effort to ensure that drug selection and dosage set forth in this text are in accord with current recommendations and practice at the time of publication. However, in view of ongoing research, changes in government regulations, and the constant flow of information relating to drug therapy and drug reactions, the reader is urged to check the package insert for each drug for any changes in indications and dosage and for added warnings and precautions. This is particularly important when the recommended agent is a new and/or infrequently employed drug.
Disclaimer: The statements, opinions and data contained in this publication are solely those of the individual authors and contributors and not of the publishers and the editor(s). The appearance of advertisements or/and product references in the publication is not a warranty, endorsement, or approval of the products or services advertised or of their effectiveness, quality or safety. The publisher and the editor(s) disclaim responsibility for any injury to persons or property resulting from any ideas, methods, instructions or products referred to in the content or advertisements.